Vermont, 2020

Flash Flood in Vermont, June 30, 2020

June 30, 2020 · NWS BTV · 1 event in 1 county or zone

An upper low across the Gulf of Maine continually rotated showers and thunderstorms across VT with a focused path across portions of the western slopes of VT's Green Mountains. During the late afternoon of June 30th, thunderstorms back-built in the Hinesburg, Monkton, Starksboro area quickly producing 4+ inches of rainfall within two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper low across the Gulf of Maine continually rotated showers and thunderstorms across VT with a focused path across portions of the western slopes of VT's Green Mountains. During the late afternoon of June 30th, thunderstorms back-built in the Hinesburg, Monkton, Starksboro area quickly producing 4+ inches of rainfall within two hours. This led to some localized flash flooding, especially gravel roads in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 2:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 2:43 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
343 PM EDT Tue Jun 30 2020

.SYNOPSIS...
Continued scattered showers and thunderstorms are possible again
on Wednesday as upper level low remains overhead. Hot weather is
expected on Wednesday with highs in the upper 80s to low 90s
before a weak cold front brings slightly cooler readings for the
upcoming holiday weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 340 PM EDT Tuesday...Increasing convective coverage this
afternoon will give way to largely beneficial rains across most of
VT and into areas of eastern NY. The heavier of these storms are
putting down around 1-1.5" of rain in an hour or so, therefore
continue to think the threat for isolated flooding may be possible
if locations see training storms. This threat will be highly
localized, and given recent dryness, likely minimal in impact
resulting in ponding of water in poor drainage areas along with
minor washouts possible. Tonight, expect low clouds and fog to
return as has happened the last couple nights with lows in the
around 60 mountains/mid 60s valleys. As upper level circulation
remains overhead again on Wednesday, anticipate similar evolution to
the day as today. Convective threat looks maybe slightly more
organized for Wednesday as temperatures warm into the upper 70s to
around 80, with CAPE values around 700-1000 J/kg and 15- 25kt of bulk
shear creeps into our western NY zones. Given better lapse rates and
layer deep shear, in addition to the threat for heavy rainfall,
briefly gusty winds may be possible as well. The nearly stationary
area of low pressure off the MA coastline will finally begin to
drift southward Wednesday night and we should finally see the return
of drier weather Wednesday night heading into Thursday. Nearly
similar low temps in the upper 50s/low 60s are expected Wednesday
night.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 340 PM EDT Tuesday...Hot weather expected Thursday as a
departing upper level system will allow for a ridge axis to shift
into our region. Warm air advection and mostly clear skies will
drive temperatures into the mid to upper 80s across the high terrain
and near 90 across the valleys. The influence of the ridge will
cause warming aloft, making conditions less favorable for showers
and thunderstorms. Thus, mostly dry conditions are expected Thursday
afternoon, though a few showers and storms could spark along the
mountain ridges mid-day. Looking at dewpoints, values should remain
in the low to mid 60s, which will bring heat indices to 92-93 in the
Champlain and St. Lawrence Valleys - just below advisory level.
Still, for prolonged activity, taking a few precautions and knowing
the signs of heat exhaustion is always beneficial.

The better focus for precipitation will be with a backdoor cold
front late into evening into the overnight hours. Upstream
instability and shear should allow storms to develop over southern
Quebec Province, aided by a jet streak aloft. The question becomes
whether that convection can sustain itself during the evening hours
as it heads into our environment of less shear, waning instability,
and lack of inflow ahead of the convection. The front will slowly
sag south and may not be clear of the area by Friday morning. Thus,
another warm night with upper 50s to mid 60s will be in store.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 340 PM EDT Tuesday...Still looking at some scattered convection
across the Adirondacks and south-central Vermont as a weak cold
front slowly sags south on Friday. Then, large scale ridging off to
the west tries to nose into our region, but will flatten as it comes
in. This will maintain northwest flow aloft that will allow weak,
embedded shortwaves to cross the area into the new week. With above
normal temperatures (mid to upper 80s) and dewpoints in the lower
60s, diurnally driven showers and thunderstorms will be possible
each day.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Mix of MVFR/VFR out there this
afternoon. Similar to yesterday, daytime convection will bring
chances for heavy rainfall and brief IFR visibilities across the
airspace this afternoon. Have included VCTS in all VT TAF sites
as timing of exact airport impact is difficult given cellular
nature of storms today. Tonight, expect aviation conditions to
deteriorate back down to MVFR/IFR once again as low level
moisture remains socked in place. Ceilings/visibilities will
lift towards 13/14z similar to today. Winds will be out of the
N/NW around 5-15kt this afternoon, trending light overnight
before increasing around 5-15kt again tomorrow.

Outlook...

Wednesday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Thursday: VFR. Slight chance SHRA, Slight chance TSRA.
Thursday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Friday: Mainly VFR, with areas MVFR possible. Slight chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Independence Day: VFR. Slight chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...LaRocca
NEAR TERM...LaRocca
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...LaRocca
Hazardous weather outlook, Jun 30, 2:40 AM EST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
340 AM EDT Tue Jun 30 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-010745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
340 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 1:08 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
208 PM EDT Tue Jun 30 2020

VTZ010-012-019-302015-
Orange-Windsor-Eastern Rutland-
Including the cities of Bradford, Randolph, Springfield,
White River Junction, East Wallingford, and Killington
208 PM EDT Tue Jun 30 2020

...Very Heavy Downpours Expected Across South Central Vermont...

Expect showers and thunderstorms to continue across much of south
central Vermont, mainly over much of Orange County, northern
Windsor County, and portions of eastern Rutland County through
400 pm this afternoon. Activity is moving southwest and any of the
showers or storms could produce a half inch to one inch of rain in
a very short period of time. Additional showers and thunderstorms
over west central New Hampshire will be moving into south central
Vermont and additional rainfall is expected. This could result in
ponding of water on roadways and low lying areas as well as sharp
rises on area waterways. Seek shelter as storms approach and do
not drive through flooded roads.

Evenson
Special weather statement, Jun 30, 2:08 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
308 PM EDT Tue Jun 30 2020

NYZ035-VTZ008>012-018-302000-
Eastern Essex-Western Rutland-Windsor-Washington-Western
Addison-Eastern Addison-Orange-
308 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...WEST
CENTRAL ORANGE...SOUTHERN ADDISON...NORTH CENTRAL RUTLAND...
NORTHWESTERN WINDSOR AND SOUTHWESTERN WASHINGTON COUNTIES...

At 306 PM EDT, a strong thunderstorm was located over Roxbury,
Vermont moving southwest at 15 mph.

Frequent lightning, heavy downpours, and wind gusts to 30 mph can be
expected with this storm. Rainfall amounts of a half inch to one
inch in a short period of time are possible.

Locations impacted include...
Middlebury, Cornwall, Braintree Hill, Sudbury, Weybridge, Salisbury,
Lincoln, Orwell, Randolph, Rochester, Whiting, Granville, Goshen,
Hancock, Shoreham, Warren, Ripton, Northfield, Roxbury and Leicester.

LAT...LON 4417 7267 4393 7257 4376 7329 4401 7341
TIME...MOT...LOC 1906Z 071DEG 23KT 4404 7273

Evenson
Special weather statement, Jun 30, 2:24 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
324 PM EDT Tue Jun 30 2020

VTZ011-019-302100-
Western Rutland-Eastern Rutland-
Including the cities of Rutland, East Wallingford, and Killington
324 PM EDT Tue Jun 30 2020

...Localized Flooding Possible Over Parts Of Rutland County...

Showers and isolated thunderstorms have produced localized heavy
rain over parts of Rutland County Vermont today. Areas west and
north of the town of Rutland may have already seen at least an
inch of rain this afternoon. Additional showers and thunderstorms
moving in from the northeast this afternoon may produce an
additional half inch to an inch of rain. This could result in
ponding of water on roadways, localized field flooding, and sharp
rises on area waterways. Do not drive through flooded roadways.

Evenson
Special weather statement, Jun 30, 2:30 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Burlington VT
330 PM EDT Tue Jun 30 2020

VTZ012-019-302030-
Eastern Rutland-Windsor-
330 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...

At 327 PM EDT, a strong thunderstorm was located over West Windsor
in Windsor County Vermont, moving southwest at 15 mph.

Frequent lightning, heavy downpours, and wind gusts to 30 mph can be
expected with this storm. Rainfall amounts of a half inch to one
inch in a short period of time are possible. Do not drive your
vehicle through flooded roadways. Seek safe shelter as this storm
approaches.

Locations impacted include...
Chester, Woodstock, Windsor, Mount Holly, Ludlow, Cavendish, Andover,
Weston, Ludlow Village, Perkinsville Village, Ascutney, Reading,
Baltimore, Weathersfield, West Windsor, Mount Tabor, Springfield,
Plymouth, Hartland and Perkinsville.

LAT...LON 4325 7281 4326 7282 4330 7282 4330 7287
      4336 7294 4358 7252 4347 7239 4340 7240
      4323 7261 4322 7269
TIME...MOT...LOC 1927Z 049DEG 12KT 4346 7252

Evenson
Special weather statement, Jun 30, 2:53 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
353 PM EDT Tue Jun 30 2020

VTZ008-010-302015-
Washington-Orange-
353 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE AND CENTRAL
WASHINGTON COUNTIES...

At 352 PM EDT, a strong thunderstorm was located over Plainfield
Vermont in Washington County, moving southwest at 15 mph.

Frequent lightning, heavy downpours, pea size hail, and wind gusts
to 30 mph can be expected with this storm. Rainfall amounts of a
half inch to one inch in a short period of time are also possible.
Do not drive your vehicle through flooded roadways. Seek safe
shelter as this storm approaches.

Locations impacted include...
Barre, Montpelier, Barre Town, Plainfield, Moretown, Websterville,
East Montpelier, Barre City, Berlin, E F Knapp State Airport,
Northfield Village, Orange, Williamstown, Northfield, Calais,
Middlesex, Marshfield, Riverton, West Berlin and Upper Graniteville.

LAT...LON 4433 7245 4417 7235 4410 7261 4426 7274
TIME...MOT...LOC 1952Z 062DEG 22KT 4422 7251

Evenson
Special weather statement, Jun 30, 3:24 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
424 PM EDT Tue Jun 30 2020

VTZ005-008-009-017-018-302115-
Eastern Chittenden-Western Chittenden-Washington-Western
Addison-Eastern Addison-
424 PM EDT Tue Jun 30 2020

...LOCALIZED FLOODING POSSIBLE OVER PARTS OF SOUTHERN CHITTENDEN
AND NORTHEAST ADDISON COUNTY...

At 419 PM EDT, a line of showers and isolated thunderstorms was
moving southwest across southern Chittenden and northeast Addison
counties in Vermont. A storm report from Huntington, Vermont
indicated 2.52 inches of rain had fallen in the area and with
additional rainfall of a half inch to inch this afternoon...
localized flooding is possible. Watch for the ponding of water on
roadways, field flooding, and sharp rises on area waterways.

Locations impacted include...
Starksboro, Hinesburg, Huntington, Buels Gore, Bristol, Monkton
Ridge, Lincoln, Monkton, New Haven, Fayston, Richmond, Duxbury,
Bolton, Jerusalem, South Lincoln, East Monkton, Hanksville, New Haven
Mills, West Lincoln and Huntington Center.

LAT...LON 4436 7286 4407 7296 4408 7315 4436 7311
TIME...MOT...LOC 2019Z 089DEG 1KT 4431 7301

Evenson

The radar

The Burlington radar (KCXX), 29 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Addison

When
June 30, 5:00 PM EST to 6:00 PM EST
Where
Addison County, 0.4 mi N of Monkton Ridge to 0.32 mi ENE of Monkton Ridge
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
44.256, -73.120

Flooded roads and partial gravel road washouts along State Prison Road in Starksboro and Monkton as well as water lapping several roads in the neighboring vicinity.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891809.